Finasteride Associated Melasma in a Caucasian Male
April 2014 | Volume 13 | Issue 4 | Case Reports | 484 | Copyright © April 2014
Shannon Famenini BS,a Nima M. Gharavi MD PhD,b and David P. Beynet MDb
aDepartment of Medicine, David Geffen School of Medicine at UCLA, Los Angeles, CA
bDivision of Dermatology, David Geffen School of Medicine at UCLA, Los Angeles, CA
Melasma is an acquired hypermelanosis that typically affects sun-exposed areas on the face and presents as symmetric brownish macules and patches. It is most commonly reported in women and thought to be related to the effects of estrogen and progesterone on melanocytes. Since the advent of finasteride 1mg daily tablets for the treatment of androgenic alopecia, we have noticed an increase in the number of men presenting with melasma. Here we present one of those cases. We hypothesize this could be related to the effects of finasteride on estrogen and progesterone concentrations in the skin. J Drugs Dermatol.
Melasma is an acquired hypermelanosis that typically affects sun-exposed areas on the face and presents as symmetric brownish macules and patches coalescing in a reticular pattern.1 An estimated 6 million women in the US and 45-50 million women worldwide are affected by melasma.2 Men comprise 10% of the affected population.3 Histologically, melasma typically presents with hyperpigmentation of the basal layer of the epidermis with or without a slight increase in the number of melanocytes. In the papillary dermis, there is often solar elastosis and mast cells compared to normal skin, along with variable number of melanophages and free pigment.3 Oral contraceptive pills, estrogen replacement therapy, ovarian tumors, ovarian and thyroid dysfunction have been shown to induce melasma, suggesting a role for hormonal changes in melasma pathogenesis.1,4
Finasteride is currently approved for the treatment of benign prostatic hyperplasia (BPH) and androgenetic alopecia. It exerts
its effects via inhibition of 5α-reductase, the enzyme, which converts testosterone to dihydrotestosterone. Decreased libido, sexual dysfunction, depression, and gyencomastia have been reported as side effects of finasteride use for BPH.5-10 These side effects are thought to be subsequent to the hormonal changes induced by finasteride. We report here the case of one patient who developed melasma post treatment with low-dose finasteride (trade name Propecia®) for androgenetic alopecia. We hypothesize that hormonal changes elicited by finasteride use for androgenetic alopecia are responsible for the development of melasma in select patients.
A 27-year-old Caucasian man with no past medical history presented to our clinic complaining of brownish discoloration
on this bilateral temples and forehead. He reported that this rash initially started on his bilateral temples two years ago, approximately 6-8 months after having started low-dose finasteride (Propecia®) for prevention of androgenetic alopecia.
He denied any sunburns, rashes, chemical exposure or topical application of medical or cosmetic agents to these areas
prior to noticing the discoloration. The patient reported noticing an association between his rash and low-dose finasteride,
and as such discontinued the medicine approximately 6 months prior to his dermatology appointment. Nonetheless,
he reported that his rash continued to progress onto his forehead. On examination, symmetric, slightly reticulated, tan-brown patches were noted on the patient’s forehead and bilateral temples (Figure 1-3).
Given his presentation, the patient was diagnosed with melasma. Over the ensuing several months, the patient underwent
treatment with a series of chemical peels, as well as strict sun protection, and noted moderate improvement in his melasma.
Studies have suggested that estradiol and progesterone may be responsible for the pigmentary changes observed in melasma
via increasing melanocyte number or increasing tyrosinase activity. In fact, significantly increased levels of serum progesterone
were reported in Japanese melasma patients.11
Immunohistochemical evaluation of melasma affected lesions showed increased expression of progesterone receptors
as well as estrogen receptor beta (ERβ) around small vessels when compared to unaffected epidermal areas.12 Another
study illustrated a donor specific response of estrogen